Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 113, NWS Rapid City, SD

June 29, 2000Perkins County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 29, 2000, 4:00 PM MDT for Perkins County, South Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 29, 2000, 4:00 PM MDT (22:00 UTC)
Expired
Jun 29, 2000, 5:00 PM MDT
In force
60 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Perkins County, SD

The radar

The Rapid City radar (KUDX), 161 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:15 PM MDTHail 0.75Bison, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KUNR 292200
SVRRAP
SDC105-292300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT THU JUN 29 2000

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PERKINS COUNTY IN NORTHWESTERN SOUTH DAKOTA

* UNTIL 500 PM MDT

* AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHEAST OF BISON...OR ABOUT 24 MILES
  SOUTHWEST OF LEMMON...MOVING SOUTH AT 20 MPH.

* SOME LOCATIONS AFFECTED
  BISON AROUND 410 PM MDT
  MEADOW AND MEADOW CORNER AROUND 420 PM MDT
  CHANCE AROUND 435 PM MDT
  COAL SPRINGS AROUND 440 PM MDT

LARGE HAIL AND DAMAGING WIND GUSTS ARE LIKELY WITH THIS STORM. SEEK A
STURDY SHELTER AND AVOID WINDOWS UNTIL THE STORM PASSES.

LAT...LON 4570 10261 4529 10257 4529 10205 4570 10209

CZEPYHA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:22 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 29, 2:22 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT THU JUN 29 2000

...THE MAIN FORECAST CONCERN IS THE THUNDERSTORM POTENTIAL...

ISOLATED THUNDERSTORMS WERE DEVELOPING OVER PARTS OF THE BLACK HILLS
...NORTHEASTERN WY...AND SOUTHEASTERN MT THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS HAVE MOVED OUT OF SOUTH CENTRAL SD FOR THE MOST PART.
THE MOST UNSTABLE AIR WAS OVER THE BLACK HILLS AREA...WHERE SOME
CONVERGENCE WAS ALSO NOTED IN ASSOCIATION WITH A SURFACE TROUGH.
WATER VAPOR IMAGES SHOWED A WEAK TROUGH MOVING SOUTHEAST OUT OF MT
...WHICH THE MODELS HAD A DECENT HANDLE ON.

EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE ACROSS THE AREA DURING
THE REST OF THIS AFTERNOON...ENDING FROM NORTHWEST TO SOUTHEAST THIS
EVENING AS THE UPPER TROUGH MOVES THROUGH. THE 0-6-KM SHEAR AND CAPE
SHOULD BE SUFFICIENT FOR ISOLATED SEVERE STORMS...WITH A SUPERCELL
ALSO POSSIBLE. TONIGHT THROUGH SATURDAY THE HEIGHTS WILL BUILD AND
TEMPERATURES RISE AS HIGH PRESSURE BUILDS OVER THE SOUTHWESTERN U.S.
AS A RESULT...TEMPERATURES SHOULD REACH AROUND 90 ON FRIDAY AND WELL
INTO THE 90S ON SATURDAY. ISOLATED THUNDERSTORMS MAY RETURN TO THE
BLACK HILLS SATURDAY AFTERNOON...WITH A DAILY CHANCE IN THE EXTENDED
AS THE JET AXIS REMAINS ALONG & JUST NORTH OF THE AREA. COMPROMISE
MOS TEMPERATURE GUIDANCE WAS GENERALLY ACCEPTED...HOWEVER...HIGHER
VALUES WERE USED IN THE EXTENDED AS THE MRF APPEARED TO BE OVER-
DEVELOPING COOL NORTH FLOW BEHIND A WEAK FRONT.

.UNR...NONE.

BUNKERS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:57 PM MDTSevere Thunderstorm WarningUNRPerkins48 min
Jun 29, 5:37 PM MDTSevere Thunderstorm WarningUNRMeade53 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.